U.S. doctors online nowAsk doctors free
Belchertown, MA
A 66-year-old male asked:

All of a sudden i'm reading that anxiety may be caused by excess serotonin! (i'm taking 112.5 effexor (venlafaxine) for gad) is there any validity to these findings

1 doctor answer1 doctor weighed in
Dr. Saptarshi Bandyopadhyay
Hospital-based practice 22 years experience
NOT Simple: Serotonin (5HT) is 1 of many neurotransmitters (NTs) in the brain. The effects of too much/ too little NT aren't evident right away. The brain responds to drugs & NTs in complex ways. Low 5HT levels in the hippocampus over time cause depression. But raising 5HT levels right away doesn't reverse depression. You need time for the neurons to make new connections. 5HT in bloodstream causes anxiety.
Last updated Jan 1, 2021

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.